Missouri, 2025

Hail and Damaging Winds in Missouri, July 16, 2025

July 16, 2025 · NWS EAX · 8 events in 4 counties and zones

During the evening hours and overnight hours of July 16 into July 17, storms brought severe weather, heavy rain, and flash flooding to portions of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the evening hours and overnight hours of July 16 into July 17, storms brought severe weather, heavy rain, and flash flooding to portions of Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 1:48 PM CST, 2 hours 53 minutes earlier. Its key messages:

  • Several chances for scattered to widespread storms this afternoon into the night. Strong to damaging winds and heavy rainfall will be the main threats.
  • Hotter, more humid conditions anticipated today mainly for areas along and south of I-70. Triple digit heat indices are possible. This is dependent on how storms and features develop through the afternoon.
  • Confidence growing in widespread triple digit heat indices this weekend into the first half of next week. Heat indices up to 110 F possible.
Area forecast discussion, Jul 16, 1:48 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
248 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Several chances for scattered to widespread storms this
  afternoon into the night. Strong to damaging winds and heavy
  rainfall will be the main threats.

- Hotter, more humid conditions anticipated today mainly for
  areas along and south of I-70. Triple digit heat indices are
  possible. This is dependent on how storms and features develop
  through the afternoon.

- Confidence growing in widespread triple digit heat indices
  this weekend into the first half of next week. Heat indices up
  to 110 F possible.

&&

.DISCUSSION...
Issued at 246 PM CDT Wed Jul 16 2025

A cold front, extending out of a surface low over the MN/IA/WI
border (as of 19Z), stretches across southern IA, in between HWY-36
and just north of the KC Metro. This afternoon, a few thunderstorms
will be possible with the cold front continuing to push south into
our area. A few strong to severe storms will be possible with CAPE
values exceeding 3,000 J/kg aiding in storm formation. Bulk shear
values are slightly better than they have been ranging from 25-30
kts. Even though this is not ideal for severe storms, this may be
just enough for them to hold together long enough to produce
isolated severe conditions. Inverted-v soundings, dry air aloft,
DCAPE values exceeding 1,000 J/kg suggest the potential for strong
to damaging winds.

However, there is still some uncertainty as CAMs diverge on
solutions. The NAMNST shows widespread convection developing along
and south of the I-70 corridor including the KC Metro. The HRRR
keeps the convection fairly isolated mostly along and south of I-70.
So, Hi-Res models suggest that we could see isolated to widespread
convection south of HWY-36. Models seem to agree the front stalls
out somewhere south of HWY-36 near I-70. The coverage of storms will
depend on how much the environment is able to recover given this
morning's convection. The current satellite shot (as of 19Z) shows
that extensive cloud coverage has dissipated and cu fields have
developed in the southern half of MO.

Another round of storms is possible late this evening into early
Thursday as the lagging elevated fronts near the 925MB-850MB layer
continues to push farther south. Strong to severe storms will once
again be possible. Storms are anticipated to be elevated as a
diurnal cap develops across area. Good instability (1,000-2,000 J/kg
of CAPE) will help with strengthening updrafts and 20-30 kts of
shear may help storms to organize. Strong to damaging winds and
heavy rainfall (PWATs around 2 inches) will be the main concerns.
But again, high uncertainty still remains. The severe potential late
this evening will be dependent on whether or not the atmosphere will
be able to recover from this afternoon's convection (if it is
realized). If there is robust afternoon convection, strong to
damaging winds will be the main concern with heavy rain being the
secondary threat. If there is not robust afternoon convection, then
the main threat will be heavy rainfall with strong to damaging winds
being the secondary threat. The severe threat is anticipated to
diminish the deeper into the night go. However, areas that have
already received multiple rounds of rain (mainly northern MO) could
see isolated flooding especially if storms begin to train. For now,
MBE vectors just after midnight keep storms somewhat progressive,
but uncertainty is still high.

Thursday afternoon, there will be a chance for some isolated to
scattered thunderstorms with remnant surface boundaries as well as a
H500 shortwave moving through the flow. For our area, severe chances
appear to be very low due to weak forcing and a fairly stable
environment. Slightly more favorable conditions for severe weather
will remain in southern MO. As far as temperatures for tomorrow,
highs are anticipated to range in the mid to upper 70s mainly north
of I-70 and low to mid 80s south of I-70. The difference will be
mostly felt in the decrease in dew point temperature with most areas
remaining below 70 F. Some areas south of the KC Metro may reach the
low 70s.

Mid to upper level ridging residing over the western U.S. tracks
towards the east as we go into the weekend. A surface high also
pushes over the eastern U.S. shifting winds to the south. This will
result in the start of a warming trend this Friday into early next
week. As heat indices climb to 100-110 F, heat headlines may be
necessary. Confidence continues to grow as guidance remains
consistent with each model run. A few weak shortwaves bringing
spotty chances for rain may help to cool temperatures a few degrees,
but high uncertainty exists in timing and location with these
features.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1235 PM CDT Wed Jul 16 2025

VFR conditions to start the TAF period. A round of storms will
be possible this afternoon, however left in a PROB30 group due
to low confidence in location. Another rounds of storms is
possible in the overnight hours, but again there is high
uncertainty with timing and location. Winds gradually shift more
northerly as a cold front pushes south of the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...Collier
Hazardous weather outlook, Jul 16, 4:06 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0506 AM CDT Wed Jul 16 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171006-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0506 AM CDT Wed Jul 16 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

* Decaying convective system this morning will bring scattered
  to widespread storms to the area before sunrise. A few wind
  gusts to 50 mph are possible.

* Outflow from that convective may foster new development this
  afternoon. Adds a large amount uncertainty to the forecast though.

* Better chances for storms after sunset. A few strong to severe
  storms are possible with strong winds and locally heavy rain
  the main hazards.

* High heat returns this weekend into next week. Increasing
  potential for heat index values near 110 next week.

The radar

The Pleasant Hill radar (KEAX), 161 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 16, 4:41 PM CST to 4:42 PM CST
Where
Randolph County, 1.48 mi SSE of Higbee
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.300, -92.510

Downed tree and wires near Railroad Street in Higbee.

Thunderstorm Wind, Randolph

When
July 16, 5:08 PM CST to 5:09 PM CST
Where
Randolph County, 3.21 mi E of Renick
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.350, -92.360

Downed tree on wires near Route NN south southeast of Moberly.

Thunderstorm Wind, Randolph

When
July 16, 5:11 PM CST to 5:12 PM CST
Where
Randolph County, 3.21 mi E of Renick
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.350, -92.360

Downed tree and wires near County Road 190 south southeast of Moberly.

Hail, Platte

When
July 16, 6:24 PM CST to 6:25 PM CST
Where
Platte County, 0.54 mi W of Northmoor
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -94.640

Quarter size reported between Riverside and Parkville.

Thunderstorm Wind, Jackson

When
July 16, 6:54 PM CST to 6:55 PM CST
Where
Jackson County, 1.75 mi WSW of Fairmont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.090, -94.460

Public report via mPING of three inch tree limbs downed.

Thunderstorm Wind, Jackson

When
July 16, 6:56 PM CST to 6:57 PM CST
Where
Jackson County, 1.28 mi ENE of Blue Summit
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.060, -94.430

Trees and limbs down at a residence in Independence.

Thunderstorm Wind, Jackson

When
July 16, 7:00 PM CST to 7:01 PM CST
Where
Jackson County, 1.07 mi W of Fairmont
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.100, -94.450

Downed tree limb and wires near 10th Street.

Thunderstorm Wind, Howard

When
July 16, 7:21 PM CST to 7:22 PM CST
Where
Howard County, 0.54 mi E of Fayette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.150, -92.690

MPING report of trees down Herndon Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293386, 1293383, 1293384, 1288167, 1293387, 1293385, 1293388, 1293389.